Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 11, NWS Pocatello, ID

August 23, 201820 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 23, 2018, 1:04 PM MDT for 20 counties in Idaho. It took effect at Aug 24, 2018, 12:00 PM MDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2018, 1:04 PM MDT (19:04 UTC)
In effect from
Aug 24, 2018, 12:00 PM MDT
Expired
Aug 25, 2018, 9:00 PM MDT
In force
33 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 23 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2080 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS85 KPIH 231904
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
104 PM MDT Thu Aug 23 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
410 AND 476...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 
425...

IDZ410-476-241200-
/O.UPG.KPIH.FW.A.0006.180824T1800Z-180826T0300Z/
/O.NEW.KPIH.FW.W.0011.180824T1800Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
104 PM MDT Thu Aug 23 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
410 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon Friday to 9 PM MDT
Saturday. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zones 410 and 476.

* WIND...Gusts 30 to 35 mph from the Southwest with ridgetop 
  gusts around 40 mph

* HUMIDITY...10-15 percent at lower elevations. 15 to 20 percent
  at ridgetop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-425-241200-
/O.NEW.KPIH.FW.W.0011.180824T1800Z-180825T0300Z/
Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
104 PM MDT Thu Aug 23 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 
425...

The National Weather Service in Pocatello has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Friday. 

* AFFECTED AREA...Fire weather zone 413.Fire weather zone 425.

* WIND...Gusts 30 to 35 mph from the West and Southwest.  

* HUMIDITY...10 to 16 percent. Ridgetop humidity 15 to 20 percent. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
5 follow-up statements
197 
WWUS85 KPIH 240857
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
257 AM MDT Fri Aug 24 2018

...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
410 AND 476...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425...

IDZ410-476-250300-
/O.CON.KPIH.FW.W.0011.180824T1800Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
257 AM MDT Fri Aug 24 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
410 AND 476...

* AFFECTED AREA...Fire weather zones 410 and 476.

* WIND...Gusts 30 to 35 mph from the Southwest with ridgetop 
  gusts around 40 mph

* HUMIDITY...10-15 percent at lower elevations. 15 to 20 
  percent at ridgetop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-425-250300-
/O.CON.KPIH.FW.W.0011.180824T1800Z-180825T0300Z/
Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
257 AM MDT Fri Aug 24 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 413 AND 425...

* AFFECTED AREA...Fire weather zone 413.Fire weather zone 425.

* WIND...Gusts 30 to 35 mph from the West and Southwest.

* HUMIDITY...10 to 15 percent. Ridgetop humidity 15 to20 
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
672 
WWUS85 KPIH 242048
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
248 PM MDT Fri Aug 24 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY 
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR 
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND 425...

IDZ410-476-251100-
/O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
248 PM MDT Fri Aug 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

* AFFECTED AREA...Fire weather zones 410 and 476.

* WIND...Gusts 30 to 35 mph from the Southwest with ridgetop 
  gusts around 40 mph

* HUMIDITY...10-15 percent at lower elevations. 15-20 percent at 
  ridgetop.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

IDZ413-425-250300-
/O.CON.KPIH.FW.W.0011.000000T0000Z-180825T0300Z/
Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
248 PM MDT Fri Aug 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 413 AND
425...

* AFFECTED AREA...Fire weather zone 413. Fire weather zone 425.

* WIND...Gusts 30 to 35 mph from the West and Southwest.

* HUMIDITY...10 to 15 percent. Ridgetop humidity 15-20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
311 
WWUS85 KPIH 250314
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
914 PM MDT Fri Aug 24 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

IDZ413-425-250415-
/O.EXP.KPIH.FW.W.0011.000000T0000Z-180825T0300Z/
Caribou Range/Caribou NF-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
914 PM MDT Fri Aug 24 2018

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW HUMIDITY FOR
FIRE WEATHER ZONES 413 AND 425...

Winds have dropped off and relative humidity has risen. Winds
are not expected to be as strong in these zones tomorrow 
afternoon like fire weather zones 410 and 476. 

$$

IDZ410-476-251200-
/O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
914 PM MDT Fri Aug 24 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

* AFFECTED AREA...Fire weather zones 410 and 476.

* WIND...Gusts 30 to 35 mph from the Southwest with ridgetop 
  gusts around 40 mph

* HUMIDITY...10-15 percent at lower elevations. 15-20 percent 
  at ridgetop. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
933 
WWUS85 KPIH 250909
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
309 AM MDT Sat Aug 25 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT SATURDAY FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

IDZ410-476-260300-
/O.CON.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
309 AM MDT Sat Aug 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND
476...

* AFFECTED AREA...Fire weather zones 410 and 476.

* WIND...Gusts 25 to 30 mph from the Southwest with ridgetop gusts
  around 35 mph

* HUMIDITY...10-15 percent at lower elevations. 15-20 percent 
  at ridgetop.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

 * Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

 * Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

 * Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
310 
WWUS85 KPIH 260248
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
848 PM MDT Sat Aug 25 2018


IDZ410-476-260400-
/O.EXP.KPIH.FW.W.0011.000000T0000Z-180826T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Lemhi and Lost River Range/Challis NF-
848 PM MDT Sat Aug 25 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 AND 476...

Humidity is rising, and wind gusts have diminished. Stronger winds
are expected tomorrow, but humidity levels will be higher.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 23, 2:48 AM MDT, 10 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 2:48 AM MDT, 10 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
248 AM MDT Thu Aug 23 2018

.DISCUSSION...Much quieter conditions expected today across the
region as a fast-moving Ridge of High Pressure slides eastward
across the region -- bringing a warmup and drier weather. Another
trough of Low Pressure is then forecast to approach Idaho Friday
and then slow significantly while remaining to our West through
the Weekend. This will bring an increase in Wind beginning today
and peaking on Friday. The main impacts associated with the Wind
will be chop on area waterways, perhaps some difficult driving
conditions for high-profile vehicles due to the West to East
crosswinds and of course an increase in Fire Weather Concerns (see
below). Precipitation chances in the latest guidance are
significantly less compared to previous guidance, with now the
most likely scenario being an isolated Shower or Thunderstorm from
the Central Mountains East along the Montana border from Friday
Afternoon through the Weekend. Have trended Precipitation chances
downward, but have not completely 'bought in' to these recent
model guidance trends. By Monday, ECMWF and GFS begin to diverge
significantly with the ECMWF allowing for a progressive trough
shifting east of the area by Monday, while the GFS closes a Low
off over Oregon. Favor the more progressive ECMWF solution, which
would bring a cooldown beginning Monday to below-average
Temperatures and a continuation of Shower chances in the Island
Park area. Majority of guidance allows for a return to Southwest
flow by midweek, with dry and warming conditions taking hold.
AD/Huston

&&

.AVIATION...Low pressure will begin to pull away from the area
today, and sky conditions will clear. VFR conditions are then
expected to last through the duration of the TAF period and beyond
as high pressure builds in. Surface flow will begin light, but
afternoon mixing could bring breezy southwest flow and gusts 20-
25kts, especially for KBYI, KPIH, and KIDA. Even stronger gusts are
expected both Friday and Saturday afternoons.
TAX

&&

.FIRE WEATHER...The low pressure system will move out of the area
today with high pressure building in behind. Relatively quiet
weather conditions are expected today and tonight. Friday, dry west-
southwesterly flow will increase, lowering RH values and returning
breezy conditions to the area. RH values are expected to drop into
the teens areawide with zones 413, 410, and 476 lowering to near 10
percent. A tightening pressure gradient will bring the strongest
mixing and wind gusts to the Upper Snake Plain and the Montana
Divide areas (410/476), commonly reaching 30-35mph. It is here we've
chosen to issue a Fire Weather Watch, but additional zones
(475/413/425) may be added later. These are just too marginal at
this time.

Winds will subside overnight Friday, but a re-enforcing shortwave
trough Saturday will once again increase winds after daybreak. Min
RH values will be similar Saturday, so the Fire Weather Watch was
carried through Saturday evening. Cannot rule out further extension
of headlines through the weekend as the persistent trough remains,
but RH values will begin to creep up at least a little Sunday and
even more on Monday. Isolated showers and thunderstorms could return
to the central mountains Sunday afternoon/evening and spread further
into Monday. Cooler weather will then hold through early next week.
TAX

&&

.AIR STAGNATION...While SE Idaho residents have been proclaiming
'holy smokes!' upon venturing outdoors the last couple of days,
some improvement is expected today continuing for the next couple
of days with the DEQ forecasting a return to 'moderate' conditions
for AQI. Nonetheless, Smoke and Haze will still be prevalent
across the area, with those sensitive to decreased Air Quality
still reminded to limit outdoor exposure. AD/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Saturday
evening for IDZ410-476.

&&

In the hours before

Local storm report, Aug 23, 8:03 AM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
803 AM MDT THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             FRANKLIN                42.02N 111.80W
08/22/2018  E1.00 INCH       FRANKLIN           ID   BROADCAST MEDIA

            VIEWER SUBMITTED PICTURE OF HAIL UP TO
            QUARTER SIZE TO KSL 5 IN SALT LAKE CITY.
            FROM WEDNESDAY MORNING.

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:56 PM MDTSpecial Weather StatementPIHBear Lake, Franklin64 min
Aug 22, 7:39 PM MDTSpecial Weather StatementPIHBear Lake21 min
Aug 22, 8:33 PM MDTSpecial Weather StatementPIHBear Lake42 min
Aug 23, 1:48 AM MDTFire Weather WatchPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more11 hr

Nearby

Red Flag Warnings in Idaho, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.